South Dakota, 2019Tornado in South Dakota, June 29, 2019
June 29, 2019 · NWS UNR · 1 event in 1 county or zone
A tornadic thunderstorm developed rapidly along a boundary located over western Bennett County. The tornado was unusual because it lasted 40 minutes and only moved within a two mile wide area, mainly over corn fields.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic thunderstorm developed rapidly along a boundary located over western Bennett County. The tornado was unusual because it lasted 40 minutes and only moved within a two mile wide area, mainly over corn fields. The storm dissipated relatively quickly after it moved away from the boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 10:19 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 29, 10:19 AM MST, 3 hours 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1119 AM MDT Sat Jun 29 2019
.DISCUSSION...(Today Through Friday)
Issued at 312 AM MDT Sat Jun 29 2019
Very strong ridge of high pressure remains across the Great Plains,
with deep southwest flow across the northern High Plains. Surface
low across the Montana/Wyoming border is tracking northwest, and
will cross western North Dakota this morning. Deep southerly flow
across the CWA will continue to bring very warm and humid air today.
Right now, temperatures are steady in the 70s across much of the
CWA. Downsloping across the northern Black Hills area is keeping
adjacent foothill temperatures in the low 80s. Another hot day is
expected today, but with some relief in sight. As the surface low
pushes to the northwest, a cold front will cross the area. Highs
well ahead of the low over central SD will reach will into the 90s
to just over 100 degrees today. Across northeast WY where the front
is expected to arrive this morning, highs will be in the lower to
mid 80s. One question today is if storms will develop along the
front boundary. Very strong instability will again be present today
with decent shear; however, a cap in place will hinder convective
development. But there is a possibility that the cap will be eroded
enough along the frontal boundary for a few storms to develop across
portions of the western and central SD plains late this afternoon
into the evening. Whatever storm activity that does develop will
have the potential to become strong to severe, but think coverage
will remain isolated. A series of waves are progged to cross the
area Sunday, bringing showers and storms to the area. Some storms
could be strong, but not expecting this to be a widespread severe
weather event. Temps Sunday will reach the 80s across most locations.
West-southwest flow will continue through the week, with daily
chances for showers and thunderstorms. Temperatures will be in the
70s and 80s each day.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1114 AM MDT Sat Jun 29 2019
Lingering low clouds and IFR/LIFR ceilings persist across
northeastern Wyoming and far northwestern South Dakota this
morning. These clouds will gradually lift between 19-21z today
with much of the area under VFR conditions this afternoon and
evening. Thunderstorms may develop late this afternoon into this
evening over and near the Black Hills and southwestern into
central South Dakota. Ceilings look to lower again late tonight
into Sunday morning after 08z with possible MVFR conditions across
northeastern Wyoming and southern South Dakota.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM MDT /9 PM CDT/ this evening for SDZ014-
032-043-046-047-049.
WY...None.
&&
DISCUSSION...13
AVIATION...EaganHazardous weather outlook, Jun 29, 2:43 AM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
343 AM MDT Sat Jun 29 2019
WYZ055-058-301300-
Southern Campbell-Weston-
343 AM MDT Sat Jun 29 2019
This Hazardous Weather Outlook is for portions of northeast
Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms nearly every day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ014-032-043-046-047-049-301300-
Ziebach-Haakon-Jackson-Mellette-Todd-Tripp-
343 AM MDT Sat Jun 29 2019 /443 AM CDT Sat Jun 29 2019/
This Hazardous Weather Outlook is for portions of western South
Dakota.
.DAY ONE...Today and Tonight
Hot and humid weather will continue, with Heat Index values
generally ranging from 95 to 105. There is a marginal risk of
severe thunderstorms this afternoon and evening, with large hail
and damaging wind gusts possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms nearly every day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-002-012-013-024>031-041-042-044-072>074-WYZ054-056-057-071-
301300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Northeastern Crook-
343 AM MDT Sat Jun 29 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms this afternoon and
evening. Isolated severe thunderstorms are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms nearly every day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 29, 1:27 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
227 PM MDT Sat Jun 29 2019
SDZ044-292045-
Bennett SD-
227 PM MDT Sat Jun 29 2019
...STRONG THUNDERSTORM OVER NORTHWESTERN BENNETT COUNTY...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Allen, or 12 miles northwest of Martin, moving northeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Allen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4317 10193 4326 10206 4339 10191 4326 10174
TIME...MOT...LOC 2026Z 226DEG 4KT 4328 10193
JC
Tornado, Bennett
- When
- June 29, 1:35 PM MST to 2:15 PM MST
- Where
- Bennett County, 3.25 mi SW of Allen to 2.94 mi SW of Allen
- Rating
- EF1
- Path length
- 5.82 mi
- Path width
- 720 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.243, -101.970
A tornado formed in a field southwest of Allen and spun in a two-mile area, first moving west, then south, and finally north. It damaged a house and barn, blew over a couple of grain bins, snapped large trees and two power poles. It also ripped corn from the fields, killed several deer, and picked up some grain bags and carried them along its track before dropping them as it dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 29, 20193 deaths · 3 events
- Excessive Heat in Arizona, June 29 to 30, 20193 deaths · 3 events
- Hail and Damaging Winds in Pennsylvania, June 29, 201935 injured · $105,000 · 52 kt wind · 31 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29 to 30, 20191 death · 63 kt wind · 10 events
- Hail in North Dakota, June 29, 2019$900,000 · 3 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, June 29, 20191 in hail · 62 events
- Hail and Damaging Winds in Texas, June 29, 2019$82,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Jersey, June 29, 20191.75 in hail · 50 events
- Hail and Damaging Winds in Pennsylvania, June 29, 2019$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, June 29, 2019$40,000 · 1.25 in hail · 12 events
- Damaging Winds in New Jersey, June 29, 2019$41,000 · 61 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, June 29, 2019$20,000 · 1.5 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835762.